Alert archive / North Carolina / River Flood Warnings in 2020
River Flood Warning 35, NWS Raleigh, NC
NWS Raleigh, NC issued this river flood warning at Jun 12, 2020, 12:21 PM EDT for Halifax County, Northampton County, North Carolina. It was in force for 22 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2020, 12:21 PM EDT (16:21 UTC)
- Expired
- Jun 13, 2020, 10:31 AM EDT
- In force
- 22 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Halifax County, NC, Northampton County, NC
The radar
The Norfolk radar (KAKQ), 82 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Roanoke River at Roanoke Rapids (RRDN7). The gauge peaked at 10.51 ft at Jun 11, 2020, 12:00 PM EDT.
- Action stage
- 9 ft
- Minor stage
- 9 ft
- Moderate stage
- 12 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02080500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
944
WGUS42 KRAH 121621
FLWRAH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh, NC
1221 PM EDT Fri Jun 12 2020
...The National Weather Service in Raleigh has issued a
Flood Warning for the following rivers in North Carolina...
Lower Roanoke River At Roanoke Rapids affecting Halifax and
Northampton Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message. If you encounter deep water while driving, do not
attempt to drive through. Turn around, dont drown.
&&
NCC083-131-130420-
/O.NEW.KRAH.FL.W.0035.200612T1621Z-200613T1200Z/
/RRDN7.1.ER.200612T1533Z.200612T1545Z.200613T0000Z.NO/
1221 PM EDT Fri Jun 12 2020
The National Weather Service in Raleigh has issued a
* Flood Warning for
The Lower Roanoke River At Roanoke Rapids.
* until Saturday morning, or until the warning is cancelled.
* At 11:45 AM Friday the stage was 9.1 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by
this evening.
* Impact...At 9.0 feet, Minor flood stage. Farmlands and timberlands
adjacent to the river in Roanoke Rapids flood. Property on the
farmlands may be at risk from floodwaters.
&&
The following are the latest observations and 7 AM EST forecast
stages for the next several days.
FLD OBSERVED FORECAST 7 AM EST
LOCATION STG STG DAY TIME Sat Sun Mon Tue Wed
Roanoke River
Roanoke Rapids 9 9.1 Fri 12 PM 8.8 8.4 7.9 7.5 7.2
&&
LAT...LON 3652 7765 3641 7751 3635 7750 3628 7759
3638 7761 3645 7765
$$2 follow-up statements
068
WGUS82 KRAH 130149
FLSRAH
Flood Statement
National Weather Service Raleigh, NC
949 PM EDT Fri Jun 12 2020
...The Flood Warning continues for the following rivers in North
Carolina...
Lower Roanoke River At Roanoke Rapids affecting Halifax and
Northampton Counties
Lower Roanoke River Near Scotland Neck affecting Halifax and
Northampton Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message. If you encounter deep water while driving, do not
attempt to drive through. Turn around, dont drown.
&&
NCC083-131-131349-
/O.EXT.KRAH.FL.W.0035.000000T0000Z-200613T1500Z/
/RRDN7.1.ER.200612T1533Z.200612T1600Z.200612T1815Z.NO/
949 PM EDT Fri Jun 12 2020
The Flood Warning continues for
the Lower Roanoke River At Roanoke Rapids.
* At 8:45 PM Friday the stage was 8.9 feet.
* Flood stage is 9.0 feet.
* Forecast...The river will continue to fall to 8.7 feet by tomorrow
afternoon.
* Impact...At 10.0 feet, The public boat ramp on Rockfish Ln in Weldon
is flooded.
* Impact...At 9.0 feet, Minor flood stage. Farmlands and timberlands
adjacent to the river in Roanoke Rapids flood. Property on the
farmlands may be at risk from floodwaters.
&&
The following are the latest observations and 7 AM EST forecast
stages for the next several days.
FLD OBSERVED FORECAST 7 AM EST
LOCATION STG STG DAY TIME Sat Sun Mon Tue Wed
Roanoke River
Roanoke Ra 9 8.9 Fri 09 PM 8.8 8.4 7.9 7.6 7.4
&&
LAT...LON 3652 7765 3641 7751 3635 7750 3628 7759
3638 7761 3645 7765
$$
NCC083-131-131349-
/O.EXT.KRAH.FL.W.0032.000000T0000Z-200614T0900Z/
/SCON7.1.ER.200531T0630Z.200609T2115Z.200613T2100Z.NO/
949 PM EDT Fri Jun 12 2020
The Flood Warning continues for
the Lower Roanoke River Near Scotland Neck.
* At 9:00 PM Friday the stage was 28.9 feet.
* Flood stage is 28.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by
tomorrow afternoon.
* Impact...At 28.0 feet, Minor flooding begins, especially on the left
bank.
&&
The following are the latest observations and 7 AM EST forecast
stages for the next several days.
FLD OBSERVED FORECAST 7 AM EST
LOCATION STG STG DAY TIME Sat Sun Mon Tue Wed
Roanoke River
Scotland N 28 28.9 Fri 09 PM 28.4 27.4 26.1 24.7 23.3
&&
LAT...LON 3635 7750 3633 7742 3611 7721 3608 7727
3628 7748 3628 7759
$$566
WGUS82 KRAH 131431
FLSRAH
Flood Statement
National Weather Service Raleigh, NC
1031 AM EDT Sat Jun 13 2020
...The Flood Warning is cancelled for the following rivers in North
Carolina...
Lower Roanoke River At Roanoke Rapids affecting Halifax and
Northampton Counties
...The Flood Warning continues for the following rivers in North
Carolina...
Lower Roanoke River Near Scotland Neck affecting Halifax and
Northampton Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message. If you encounter deep water while driving, do not
attempt to drive through. Turn around, dont drown.
&&
NCC083-131-131501-
/O.CAN.KRAH.FL.W.0035.000000T0000Z-200613T1500Z/
/RRDN7.1.ER.200612T1533Z.200612T1600Z.200612T1815Z.NO/
1031 AM EDT Sat Jun 13 2020
The Flood Warning is cancelled for
the Lower Roanoke River At Roanoke Rapids.
* At 9:45 AM Saturday the stage was 8.8 feet.
* Flood stage is 9.0 feet.
* The river fell below flood stage at 2:15 PM Friday.
* Forecast...The river will continue to fall to 8.4 feet by tomorrow
morning.
* Impact...At 9.0 feet, Farmlands and timberlands adjacent to the
river in Roanoke Rapids flood. Property on the farmlands may be
at risk from floodwaters.
&&
The following are the latest observations and 7 AM EST forecast
stages for the next several days.
FLD OBSERVED FORECAST 7 AM EST
LOCATION STG STG DAY TIME Sun Mon Tue Wed Thu
Roanoke River
Roanoke Rapids 9 8.8 Sat 10 AM 8.4 7.9 7.6 7.4 7.2
&&
LAT...LON 3652 7765 3641 7751 3635 7750 3628 7759
3638 7761 3645 7765
$$
NCC083-131-140231-
/O.EXT.KRAH.FL.W.0032.000000T0000Z-200614T1800Z/
/SCON7.1.ER.200531T0630Z.200609T2115Z.200614T0600Z.NO/
1031 AM EDT Sat Jun 13 2020
The Flood Warning continues for
the Lower Roanoke River Near Scotland Neck.
* At 10:00 AM Saturday the stage was 28.5 feet.
* Flood stage is 28.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by
after midnight tomorrow.
* Impact...At 28.0 feet, Minor flooding begins, especially on the left
bank.
&&
The following are the latest observations and 7 AM EST forecast
stages for the next several days.
FLD OBSERVED FORECAST 7 AM EST
LOCATION STG STG DAY TIME Sun Mon Tue Wed Thu
Roanoke River
Scotland Neck 28 28.5 Sat 10 AM 27.8 26.8 25.6 24.7 24.0
&&
LAT...LON 3635 7750 3633 7742 3611 7721 3608 7727
3628 7748 3628 7759
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Jun 12, 11:30 AM EDT, 51 minutes earlier.
Area forecast discussion, Jun 12, 11:30 AM EDT, 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1130 AM EDT Fri Jun 12 2020 .SYNOPSIS... A front will stall along the coast of the Carolinas through Saturday, while high pressure will extend across the southern middle Atlantic. Unsettled conditions will result when a strong mid and upper level low develops from the OH Valley Sunday to the Carolinas through early to mid next week. && .NEAR TERM /THROUGH TONIGHT/... As of 1125 AM Friday... In broadly cyclonic flow immediately downstream of a mid-upr level trough that will drift across the srn Appalachians through this evening, a low amplitude, high level perturbation now over e-cntl SC and srn NC will lift nnewd across ern and e-cntl NC through 18-20Z. At the surface, a slow-moving cold front was analyzed at 15Z from near Kitty Hawk, NC swwd to near OCW and DPL in ern NC, then swd and swwd over coastal SC and the Savannah Basin. The front will continue to settle sewd to the NC coast, and away from the RAH CWFA through this evening. As it does so, however, the passage of the high level feature noted above will interact with the surface front and provide for a continued chance of showers through early to mid afternoon over srn Wayne and Sampson Co. Otherwise and elsewhere, after a period of cloudy or mostly so conditions in the Coastal Plain also related to the passing high level perturbation, skies will be partly to mostly sunny, with high temperatures mostly in the lwr-mid 80s. A secondary/reinforcing cold front extending from the Northeast swwd across the OH Valley, then nwwd into the upr MS Valley, will settle swd across the middle Atlantic today, then across VA and nrn NC tonight. So while surface dewpoints in the 50s will be common over the nrn and nwrn NC Piedmont today, they will extend across a larger portion of the Piedmont and nrn Coastal Plain by early Sat, with some 40s likely to follow for a short time during the day Sat. The increasingly dry air mass will favor low temperatures tonight one to two categories below average - generally upr 50s to mid 60s. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 340 AM Friday... The day should start off dry area-wide with weak surface high pressure to the north and light northeasterly flow across the area. However an upstream upper low will begin its trek from the Great Lakes southward across the Appalachian mtns. The true effects of this upper low won't be fully realized until early next week but a shortwave trough associated with this low will approach the central/southern Piedmont Saturday afternoon. Given the weak nature of this shortwave trough and meager thermodynamic support ahead of it's arrival, severe potential looks to be limited but there will likely be an increasing chance of showers across the Triad late in the day Saturday as well as along the NC/VA state line north of the Triangle. Elsewhere it should be dry. As for temperatures, look for below normal highs once again with readings in the lower 80s. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 450 AM Friday... A very unsettled weather pattern is expected across central NC for essentially the entire period, as an upper trough settles over the Eastern US. Model guidance is even showing a closed upper low diving down from the Great Lakes early Monday and meandering somewhere over the Carolinas and Virginia for much of the workweek. For now have high chance to likely POPs across the entire region from Sunday through Tuesday, with the best chances in the afternoon and evening due to the added help of daytime heating. Models hint at the upper low gradually weakening and/or moving away from the area by later in the week, so have decreasing POPs to chance on Wednesday and Thursday. Instability should be sufficient for the possibility of thunderstorms each day in the afternoon and evening through the period. While an organized severe weather threat does not appear likely at this time, a few pulse strong to severe storms certainly cannot be ruled out. Currently, total WPC QPF for the next 7 days is generally 2-4 inches across the region, highest in southeastern zones, but locally higher amounts are possible. Considering this and how much rain some spots have received during the past couple of weeks, flooding potential will be a continued concern that will have to be monitored over the coming days. As for temperatures, they will largely depend on the exact positioning of the surface low pressure to the south of the area and surface high pressure over New England, along with a frontal boundary separating these two air masses that looks to stall near the Southeast US coast. Currently it appears the high pressure will extend far enough south to keep our area on the cool side of the frontal boundary, with temperatures about 5-10 degrees below normal Sunday through Wednesday. The coolest days look to be Monday and Tuesday with highs staying in the 70s in most locations. By Thursday, models show the high pressure to the north moving east and off the coast, which should allow for temperatures moderating to close to normal (low-to-mid 80s). && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... As of 638 AM Friday... The cold front has just about made its way through all 5 TAF sites although a post-frontal trough is still slowly making its way through the Triad. There exists a fair amount of strato-cu between these two features but fortunately cigs/vsbys remain VFR for the most part (RWI is hanging onto a stubborn MVFR deck). Conditions will improve through the morning once the post-frontal trough moves through the area and drier air makes its way into the region, with INT/GSO/RDU only looking at some fair weather VFR cu this afternoon. To the east however, additional showers and storms will develop later this morning/early afternoon. The best forcing (and thus precip chances) will be east of FAY/RWI but since low level moisture will be slowest to scour out at these locations, I felt that VCSH was worth a mention although confidence is low that they will see anything at all. Decreasing clouds at all sites tonight with light winds and VFR conditions. Dewpoints should be low enough to preclude fog development. Looking at Saturday and beyond, a series of troughs will move through the area this weekend into early next week, bringing about another period of unsettled weather to the area. Sunday and Monday look to be the days with the least favorable aviation conditions with widespread sub-VFR weather anticipated, although periods of sub- VFR cigs and vsbys could occur through mid week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...Leins LONG TERM...Danco AVIATION...Leins
Hazardous weather outlook, Jun 12, 12:03 PM EDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1203 PM EDT Fri Jun 12 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-131615- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 1203 PM EDT Fri Jun 12 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A period of unsettled weather is expected next week. Showers and thunderstorms capable of producing heavy rain, gusty winds, and hail will be possible mainly during the afternoon and evening hours Sunday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 12, 10:00 AM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1000 AM EDT FRI JUN 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM FLASH FLOOD 1 SSE ALBEMARLE 35.35N 80.18W
06/11/2020 STANLY NC EMERGENCY MNGR
WATER RESCUE AS A RESULT OF A STRANDED
VEHICLE ON BEALE ST IN ALBEMARLE.
&&
KCLocal storm report, Jun 12, 10:05 AM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1005 AM EDT FRI JUN 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD 1 SW ALBEMARLE 35.35N 80.21W
06/11/2020 STANLY NC EMERGENCY MNGR
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1
SSW ALBEMARLE. HWY 52 CLOSED DUE TO FLASH
FLOODING IN DOWNTOWN ALBEMARLE.
&&
KCLocal storm report, Jun 12, 10:28 AM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1028 AM EDT FRI JUN 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG 1 NE SNOW CAMP 35.87N 79.41W
06/11/2020 ALAMANCE NC 911 CALL CENTER
TREES DOWN AT 1755 QUAKENBUSH RD.
&&Local storm report, Jun 12, 10:35 AM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1035 AM EDT FRI JUN 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM FLASH FLOOD SNOW CAMP 35.86N 79.41W
06/11/2020 ALAMANCE NC 911 CALL CENTER
A 200 FT SECTION OF CLARK RD. WAS CLOSED BY
DOT DUE TO FLOODING OF REEDY BRANCH CREEK.
&&Local storm report, Jun 12, 10:38 AM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1038 AM EDT FRI JUN 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 2 SSE SNOW CAMP 35.85N 79.41W
06/11/2020 ALAMANCE NC 911 CALL CENTER
TREE DOWN AT 8765 CRUTCHFIELD RD.
&&Local storm report, Jun 12, 10:39 AM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1039 AM EDT FRI JUN 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 1 W SUTPHIN 35.88N 79.37W
06/11/2020 ALAMANCE NC 911 CALL CENTER
TREE DOWN AT BETHEL SOUTH FORK RD.
&&The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:38 PM EDT | Flash Flood Warning | RAH | Alamance, Chatham, Guilford, Randolph | 2 hr |
| Jun 11, 8:43 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Montgomery, Moore, Randolph, Stanly | 62 min |
| Jun 11, 9:43 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 62 min |
| Jun 11, 9:45 PM EDT | Flash Flood Warning | RAH | Stanly | 3 hr |
| Jun 11, 10:50 PM EDT | Special Weather Statement | RAH | Stanly | 55 min |
Nearby
River Flood Warnings in North Carolina, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.